A 68-year-old white woman was diagnosed with poorly differentiated, stage 1A, non-small cell lung cancer with possible hilar node involvement in spring 2008. To treat her cancer, she received one dose of the chemotherapeutic agents docetaxel and cisplatin and 3 days of the oral steroid dexamethasone.
Within 6 weeks, she developed mild paranoid ideations and subsequent florid mania with delusions. All of this was despite having no prior personal or family history of psychiatric illness. Upon evaluation, she was placed on a psychiatric hold due to her inability to care for herself and was admitted for psychiatric treatment.
On admission, she exhibited the following symptoms: delusions of jealousy and grandeur; increased goal-directed activity; rapid, pressured speech with flight of ideas; and a decreased need for sleep. After achieving a reduction in her symptoms and when it no longer appeared to be a safety concern to either herself or others, the state mental health court granted her discharge request.
Because of non-compliance with her psychiatric medications and the recurrence of her debilitating mania and psychosis, she was readmitted, and her husband was given guardianship. During this hospitalization, she continued to profess that she was sent to heal others and herself, thereby nullifying her need for further cancer treatments. She was also convinced that her husband of 42 years was a homosexual because of his long-term friendship with a homosexual man. She was subsequently stabilized on 300 mg of quetiapine extended-release and was again discharged, although the court then recommended that she be readmitted following medication non-compliance.
Over the course of 6 months and multiple involuntary admissions, trials of valproate, quetiapine, ziprasidone, and aripiprazole were limited due to side effects. During this time, while undergoing a positron emission tomography (PET) scan for monitoring her cancer, the patient aborted the testing, stating that her “special healing powers” had cured her cancer.
Ultimately, she was stabilized on 30 mg of olanzapine at bedtime and was discharged home. While on her outpatient olanzapine pharmacotherapy, she remained euthymic and free of delusions. Six months later, she consented to a right lower lobectomy as recommended, and her cancer was found to be in remission.
Over the next 7 months, the patient was tapered off of olanzapine. She remained free of psychiatric symptoms for 2 months before manic symptoms and mood-congruent delusions recurred. At that point, she was again hospitalized for 3 weeks and discharged after stabilization.
Mania Secondary to Chemotherapy
A significant number of cancer patients manifest various symptoms of psychiatric disorders. Adjustment disorder, depression, and delirium are most commonly seen.1,2 Mania, on the other hand, is less frequently found in cancer patients.
Late-onset bipolar disorder, in general, refers to patients older than 50 years. Unlike patients with early-onset bipolar disorder, late-onset bipolar patients tend to have less familial history of affective disorders3 and an increased likelihood of having a secondary mania (defined as an identifiable medical or substance-related etiology).4 The differential diagnosis of secondary mania is broad, but can be grouped into either neurologic or systemic.5
Mania secondary to chemotherapy is seldom seen in the literature, and medication-induced mania is relatively rare overall. However, corticosteroid use is one of the more common causes.6 Indeed, the most common adverse effects of short-term corticosteroid use are euphoria and hypomania.7 Although dosage is the most important risk factor in developing corticosteroid-related psychiatric symptoms,7 dose does not predict onset, severity, type, or duration of symptoms.7 Female gender also carries an increased risk for steroid-related psychiatric disturbances.8 Rates of severe corticosteroid-induced reactions that are consistent with a diagnosable psychiatric condition range between 3% and 6%.7,9
Most psychiatric disturbances resulting from corticosteroids resolve slowly after discontinuation of the drug or reduction in dosage.7 Patients with depression, mania, mixed bipolar states, or psychosis may take up to 6 weeks for their psychiatric symptoms to resolve after discontinuation of the steroid.7 A literature review of treatment for corticosteroid-induced psychosis showed that most patients respond within 2 weeks to low doses of neuroleptics and another showed favorable outcomes in 11 of 12 corticosteroid-induced manic patients treated with olanzapine.10,11
Neurological paraneoplastic syndromes affect less than 1% of all cancer patients but can cause severe morbidities of ataxia; paraparesis; confusion; agitation; and peripheral neuropathy. Fifty percent of cases precede the cancer diagnosis.12 Paraneoplastic limbic encephalitis (PLE), a non-metastatic condition with an autoimmune basis, is a rare disorder characterized by personality changes; depression; seizures; memory loss; dementia; and, less frequently, mania.13
Some types of cancer are more commonly associated with PLE, such as lung, testis, and breast.13 Although small-cell lung cancer and its associated antineuronal antibodies, such as anti-Hu, are frequently involved in the autoimmune mechanism causing PLE, non-small cell lung cancer related PLE is markedly less reported. In the reported cases, unidentified antineuronal antibodies are thought to be involved.13,14
The diagnosis of PLE can be supported by either magnetic resonance imaging (MRI) findings of temporal lobe abnormalities; positive paraneoplastic antibody findings in either CSF or serum; CSF studies to rule out the presence of metastatic cells and demonstrate the presence of inflammatory changes; and EEG evidence of temporal lobe seizure activity.13 There is no definitive treatment for PLE, but early identification and treatment of the cancer offers the greatest chance for neurological and psychiatric improvement.13 Immunomodulating therapies, such as plasma exchange and intravenous immunoglobulin, may also be beneficial.12
This patient’s case remains an anomaly. The relationship between her exposure to 3 days of corticosteroid treatment and the precipitation of mania with psychosis makes it appear that she suffered from a corticosteroid-induced psychiatric disturbance. However, after treatment with 7 months of olanzapine, her symptoms relapsed within 3 months after discontinuation of treatment. Although a full workup for PLE was not done, if she did have one per the literature, the remission of her lung cancer should have resolved the production of such antineuronal antibodies.
Another possibility is a primary late-onset bipolar disorder. However, as primary bipolar disorder is one of the most hereditary mental illnesses, this would be unusual in an older patient with no family history of psychiatric disorders. This may be a case of latent bipolar disorder that may be correlated to, or precipitated by, corticosteroid exposure. Unfortunately, this case only supports the already established difficult nature of delineating primary versus secondary mania in geriatric patients.
- Derogatis LR, Morrow GR, Fetting J, et al. The prevalence of psychiatric disorders among cancer patients. JAMA. 1983;249(6):751–757. doi:10.1001/jama.249.6.751 [CrossRef]
- Minagawa H, Uchitomi Y, Yamawaki S, Ishitani K. Psychiatric morbidity in terminally ill cancer patients. Cancer. 1996;78(5):1131–1137. doi:10.1002/(SICI)1097-0142(19960901)78:5<1131::AID-CNCR26>3.0.CO;2-2 [CrossRef]
- Rice J, Reich T, Andreasen NC, et al. The familial transmission of bipolar illness. Ach Gen Psychiatry. 1987;44(5):441–447.
- Young RC, Klerman GL. Mania in late life: focus on age at onset. Am J Psychiatry. 1992;149(7):876–876.
- Van Gerpen MW, Johnson JE, Winstead DK. Mania in the geriatric patient population. Am J Geriatr Psychiatry. 1999;7(3):188–202. doi:10.1097/00019442-199908000-00002 [CrossRef]
- Rundell JR, Wise MG. Causes of organic mood disorder. J Neuropsychiatry Clin Neurosci. 1989;1(4):398–400.
- Warrington TP, Bostwick JM. Psychiatric adverse effects of corticosteroids. Mayo Clin Proc. 2006;81(10):1361–1367. doi:10.4065/81.10.1361 [CrossRef]
- Ling MH, Perry PJ, Tsuang MT. Side-effects of corticosteroid therapy: psychiatric aspects. Arch Gen Psychiatry. 1981;38(4):471–477.
- Ganzini L, Millar SB, Walsh JR. Drug-induced mania in the elderly. Drugs Aging. 1993;3(5):428–435. doi:10.2165/00002512-199303050-00004 [CrossRef]
- Davis JM, Leach A, Merk B, Janicak PG. Treatment of steroid psychoses. Psychiatr Ann. 1992;22(9):487–491.
- Brown ES, Chamberlain W, Dhanani N, et al. An open-label trial of olanzapine for corticosteroid-induced mood symptoms. J Affect Disord. 2004;83(2–3):277–281. doi:10.1016/j.jad.2004.07.001 [CrossRef]
- Nath U, Grant R. Neurological paraneoplastic syndromes. J Clin Pathol. 1997;50(12):975–980. doi:10.1136/jcp.50.12.975 [CrossRef]
- Gultekin SH, Rosenfeld MR, Voltz R, et al. Paraneoplastic limbic encephalitis: neurological symptoms, immunological findings and tumour association in 50 patients. Brain. 2000;123(Pt 7):1481–1494. doi:10.1093/brain/123.7.1481 [CrossRef]
- Graus F, Keime-Guibert F, Rene R, et al. Anti-Hu-associated paraneoplastic encephalomyelitis: analysis of 200 patients. Brain. 2001;124(Pt 6):1138–1148. doi:10.1093/brain/124.6.1138 [CrossRef]